The risk of cardiovascular death was significantly higher with azithromycin than with ciprofloxacin but did not differ significantly from deaths among those taking levofloxacin, the researchers noted.
While the study found an association between the use of azithromycin and potential heart problems, it did not prove a cause-and-effect relationship.
Dr. Gregg C. Fonarow, director of the Ahmanson-UCLA Cardiomyopathy Center and co-director of the UCLA Preventative Cardiology Program, said that "certain antibiotics, such as erythromycin, have been demonstrated to increase the risk of cardiac arrhythmias [an irregular heartbeat] and sudden death."
Azithromycin has generally been considered not to increase the risk of arrhythmias, he added.
Although the new study revealed a slightly increased risk for cardiovascular death among heart patients taking azithromycin, an earlier rigorous trial found no risk, Fonarow noted.
"Further studies are needed to determine whether the findings from this observational analysis can be confirmed or not," he said.
For more on azithromycin, visit the U.S. National Library of Medicine.
SOURCES: Wayne Ray, Ph.D., professor, preventive medicine, Vanderbilt University School of Medicine, Nashville; Gregg C. Fonarow, M.D., professor, medicine, and director, Ahmanson-UCLA Cardiomyopathy Center, co-director, UCLA Preventative Cardiology Program, Los Angeles; May 17, 2012, New England Journal of Medicine
All rights reserved